Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 69, NWS San Angelo, TX

August 28, 2004Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 28, 2004, 8:46 AM CDT for Nolan County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 8:46 AM CDT (13:46 UTC)
Expired
Aug 28, 2004, 11:00 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 93 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 281353
FFWSJT
TXC353-281600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOLAN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BLACKWELL

* UNTIL 1100 AM CDT

* AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MARYNEAL...OR ABOUT 13
  MILES NORTHWEST OF BLACKWELL. THE STORM PRODUCING VERY HEAVY RAIN
  WAS NEARLY STATIONARY.

* RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE FALLEN OVER THE WARNED      
  AREA...MAINLY BETWEEN CHAMPION AND MARYNEAL. ALONG RANCH ROAD 608. 
  THE HEAVY RAINS ARE MOVING SLOWLY SOUTH TOWARDS THE MARYNEAL AND   
  BLACKWELL AREAS. AN ADDITIONAL 2 TO 3 INCHES OF RAIN CAN BE        
  EXPECTED OVER CENTRAL AND SOUTHERN NOLAN COUNTIES. BE CAREFUL WHEN 
  APPROACHING ANY LOW WATER CROSSINGS ON RANCH ROAD 608 AND 170 AND  
  STATE HIGHWAY 70. SOME OF THESE LOW WATER CROSSINGS WILL LIKELY BE 
  FLOODED.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3225 10035 3233 10055 3210 10066 3208 10031

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:36 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 3:36 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 AM CDT SAT AUG 28 2004

.SHORT TERM...
COLD FRONT EXTENDED EXTENDED FROM LUBBOCK...TO JUST NORTH OF HASKELL
AND THROCKMORTON COUNTIES...TO WICHITA FALLS AT 3 AM. FRONT WAS
MOVING SOUTH AROUND 20 MPH.  LINE OF THUNDERSTORMS HAD FILLED IN
BEHIND THE FRONT FROM 50 MILES EAST OF LUBBOCK TO WICHITA FALLS...
THEN INTO CENTRAL OKLAHOMA.

GFS AND ETA MODELS CONVECTIVE PARAMERIZATION APPEAR NOT HAVE LATCHED
ON TO CURRENT STORM COMPLEX. IN ADDITION...WITH LIGHT SHOWERS
DEVELOPING AHEAD OF FRONT FROM ROBERT LEE TO WINTERS TO BROWNWOOD...
INDICATING MID LEVEL INSTABILITY AHEAD OF FRONT (AN OLD MCV
OVER SCHLEICHER COUNTY THIS EVENING MAY ALSO BE A FACTOR)...EXPECT
THE LINE OF STORMS TO CONTINUE SOUTHWARD...WITH FRONT...DURING THE
MORNING. FRONT SHOULD BE ALONG I-20 BY 7 AM...PERHAPS A BIT EARLIER.

FRONT SHOULD PASS SOUTH OF SAN ANGELO TO BROWNWOOD LINE BY LATE
MORNING. BEST CHANCES OF RAIN WILL BE ALONG AND SOUTH OF I-10
OVERNIGHT. MAY SEE AN ISOLATED SEVERE THUNDERSTORM. ETA SB CAPES
1500-2000 J/KG TODAY WITH LIS OF -3 TO -5. OF COURSE THIS PROBABLY
ANTICIPATES MORE HEATING...WHICH WE WONT HAVE AS MUCH OF. MAIN THREAT
WILL BE HEAVIER RAINS. 1 TO 2 INCHES IN PLACES COULD CAUSE SOME
FLOODING OF LOW WATER CROSSING...ESPECIALLY IN THE BROWNWOOD...SAN
SABA...COLEMEN...AND BRADY AREAS WHERE HEAVY RAINS A WEEK AGO
SATURATED THE GROUND. WILL NOT GO WITH FLASH FLOOD WATCH AT THIS
TIME...BUT WILL MENTION IN HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM...
MODELS INDICATE WEAK REINFORCEMENT OF THE FRONT SUNDAY. ATMOSPHERE
WILL REMAIN UNSTABLE BEHIND FRONT...THROUGH ETA INDICATES DRIER AIR
MOVING IN ALOFT OVER THE BIG COUNTRY IN THE AFTERNOON. ETA IS THE
DRIER MODEL OVER ALL. WENT CLOSER TO THE SLIGHTLY WETTER GFS
SOLUTION. NO UPPER LEVEL DISTURBANCES SUNDAY...BUT AREA WILL REMAIN
IN DIFLUENT UPPER LEVEL FLOW. GFS MODELS DOES INDICATED SOME
SHORTWAVES MOVING SOUTH ALONG THE TEXAS/NEW MEXICO BORDER MONDAY AND
TUESDAY...WITH POSSIBLE MCS DEVELOPMENT. DIFFICULT TO SAY HOW MUCH
THIS WILL AFFECT US IN WEST CENTRAL TEXAS...WITH STORMS MAINLY
KEEPING TO THE WEST. WILL CONTINUE INHERITED LOW POPS AS MODELS
SOMETIME HAVE DIFFICULTY WITH PLACEMENT OF MCS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  68  87  67 /  70  40  30  10
SAN ANGELO  87  65  86  67 /  50  50  40  20
JUNCTION    89  68  88  66 /  40  70  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/99
Hazardous weather outlook, Aug 28, 5:53 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 AM CDT SAT AUG 28 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-291100-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
553 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF WEST CENTRAL TEXAS
TODAY. THE MAIN HAZARD WILL BE HEAVY RAIN WHICH COULD CAUSE FLOODING
OF LOW LYING ROADWAYS AND LOW WATER CROSSINGS. A FEW STORMS COULD
PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND SUNDAY...MAINLY SOUTH OF A
SAN ANGELO TO BROWNWOOD LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:54 AM CDTFlash Flood WarningSJTJones, Taylor2 hr
Aug 28, 7:38 AM CDTFlash Flood WarningSJTNolan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.